I guess now is a good time to discuss the changes cancer has made to my skin.
It’s been 55 days since my last chemo infusion.
Some studies suggest that I have been kicked ahead in time 10-15 years at the molecular level. These studies conclude that markers of ageing, such as decreased leukocyte telomere length and a cellular loss of ability to divide and grow is markedly higher in the post-chemo patient.
While I am glad to be alive, that 10-15 kick into the molecular future is hard to swallow.
Osteoporosis? Yep … and most likely a factor in breaking my ankle. Chemotherapy has a major effect on bone health by shutting down the ovaries and causing early menopause in premenopausal women. The hypoestrogen state has a negative impact on bone density. The steroids, used to prevent nausea and vomiting, may also have had a negative impact on bone health. “In postmenopausal women, aromatase inhibitor agents used for adjuvant therapy to reduce the risks of cancer recurrence result in profound hypoestrogen states and thereby increase risks of osteopenia/osteoporosis and fractures,” Dr. Theriault says. (1)
My lumpectomy and sentinel node removal surgery was back in early March 2017. The trademark slasher scars (sorry Dr. X! XOXO) across my breast and under my armpit healed quickly … but I was left with numbness on the underside of my right arm. This is due to nerves being severed and damaged during the surgery. I had significant “cording” or axillary web syndrome, where I could feel a thick, ropelike structure under the skin of my inner arm. If you can imagine a thick rope which starts in your armpit and runs to your elbow … but has no elasticity in it. Now raise your arm … you can’t because the rope won’t stretch. Doctors believe that the surgery to the underarm and chest area traumatizes the connective tissue that encases bundles of blood vessels, lymph vessels, and nerves. This trauma leads to inflammation, scarring, and eventually hardening of the tissue into cords. I was lucky … the cording resolved itself, so I have full motion of my arm.
But I do have numbness in the underside of my upper arm. It’s mild, compared to some ladies who have lymphedema, limited motion and burning.
It is only irritating when my bare arm rubs against something, like my sleeve, my breast or other straps and clothing. It feels like chaffing. The numbness must reduce my ability to sense where my arm is and it rubs too closely against clothing. Or the deadened nerves are highly agitated. By the time I go to bed on some evenings, it burns and tingles while still being numb. The damage could wear off slowly over the years, or it could remain permanently.
I am thankful that it is more of an irritant than a game-changer. I can still whack baseballs with bats and little white balls with golf clubs.
On the outside, I have changed as well.
- My hair came in completely white … lacking any pigment at all. Quite common, but I am not sure if or when it will return.
- My eyebrows and eyelashes are returning in their original brunette brown.
- My toenails are hanging on by threads, but still look like they will fall off.
- My fingernails are almost normal … some discolouration and separation from the nail bed, but nothing of significance.
- My skin is drier and still breaking down with infections.
I’m really not sure what to do with the white hair. I can’t dye it brunette … the roots will be startling white in a matter of weeks. Perhaps I will be a honey brown blonde forever … For now, I am going to shave it all off again and start anew. It’s baby fine, straight … and pure white. I may be in wigs longer than anticipated. Is that a good thing or a bad thing? Can I fully live life in a wig? I don’t know.
Sometimes I feel like I am ready to jump out of my skin. It feels like bugs are crawling over me … and I realize that it’s only because it’s been so long since I felt a breeze on the hair of my arms. Those tiny hairs have just started to grow back. Nothing below the waist.
The good bacteria was also part of the collateral damage. Yeast and thrush infections exploded overnight. I was itchy in any place where there was a crease. My arms and neck were the worst. The heatwave we had made it unbearable. I scratched so much, I bled. I doused myself in several tubes of Vagisil (all over my body, much to Terri’s delight) and Lamisil to get that under control.
And then my 20 days of Radiation Therapy began. Halfway through, my breast is just beginning to show the signs of radiation burns and breakdown. I am hoping it won’t blister, which complicates recovery. I slather moisturizer and hydrocortisone cream on three times daily to counteract the burns. My skin cells are dying alongside any cancer cells. The beams damage the DNA within the cells so they can’t replicate, but it doesn’t just target the bad cells. It targets them all.
And you know how they tell all of us to wear sunblock so as not to get skin cancer? I just got 1000x the dose. My radiation treatment puts me at risk for skin cancer. The chemo puts me at risk of other cancers as well. Remember the first cocktail of drugs I had called AC? Adriamycin & Cyclophosphamide. Cyclophosphamide (Cytoxan) is an alkylating agent known to cause Leukemia. And the Adriamycin damaged my heart. The gift that keeps on giving.
Even my lung gets a glancing blow of radiation since the tumour was too close – 0.7cm – to my chest wall. My surgeon dug down as far as he could go without taking out my muscle. My right lung will be slightly less functional due to scar tissue.
These are the prices I pay to stay alive.
It’s still October … Breast Cancer Awareness Month. PLEASE check your breasts! Get that mammogram you have been putting off.
6 Comments Add yours
Sending out positive thoughts for you. Only worry about controlling the things you can control. 🙂
LikeLiked by 1 person
What an amazon you are! I love the educational content of your writing. Thank you for sharing your experiences; as though having cancer is not enough…
Father, touch Lisa and continue the amazing, hard work you are doing in her life. Expose yourself to her and guide her into being more and more like your Son.
October is a hard month for me. My sister died of cancer at 49 five years ago. This is also her birth month.
2 Cor 4: “16 Therefore we do not lose heart. Though outwardly we are wasting away, yet inwardly we are being renewed day by day. 17 For our light and momentary troubles are achieving for us an eternal glory that far outweighs them all. 18 So we fix our eyes not on what is seen, but on what is unseen, since what is seen is temporary, but what is unseen is eternal.
Fight on Lisa!
LikeLiked by 2 people
I’ve been through some of what you have, but my breast cancer was estrogen/progesterone positive and I opted for a right sided mastectomy. The tumor was very small but genetic testing of it showed that chemo would give me very good odds to avoid a recurrence. My hair has grown in thick and crazy. It, too, was pure white as it began to grow, straight at first, then very curly back in February. My lashes all fell out after chemo, then grew back in normal color and length. My brows were pure white and like my hair, are darkening over time. I refuse to color my hair dark again because, as you said, I’ll have those very white roots. So for right now I’m getting used to my new look and letting the world see. I’ve had some nail and skin changes and even though my chemo ended in January, I still get that crawling, itching feeling some of the time. But, yep, I’m alive and doing well and just dealing with my new normal! Keeping you in my thoughts, Lisa!
LikeLiked by 2 people
Good for you!!! I can’t imagine going through all of this again. But it’s not always a choice, as I wrote about today.
LikeLiked by 1 person
So true. We are, apparently, just two of eight 🙂
LikeLiked by 1 person